Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 42, NWS El Paso, TX

August 25, 2016Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 25, 2016, 2:04 PM MDT for Hidalgo County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2016, 2:04 PM MDT (20:04 UTC)
Expired
Aug 25, 2016, 2:45 PM MDT
In force
41 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 170 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WUUS54 KEPZ 252004
SVREPZ
NMC023-252045-
/O.NEW.KEPZ.SV.W.0042.160825T2004Z-160825T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
204 PM MDT THU AUG 25 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HIDALGO COUNTY IN SOUTHWESTERN NEW MEXICO...

* UNTIL 245 PM MDT

* AT 203 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  SOUTHEAST OF CLOVERDALE...OR 18 MILES WEST OF ANTELOPE
  WELLS...MOVING WEST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CLOVERDALE...
  AND GERONIMO PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3152 10904 3150 10876 3133 10870 3133 10904
TIME...MOT...LOC 2003Z 078DEG 6KT 3141 10883 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIPOLI
1 follow-up statement
480 
WWUS54 KEPZ 252035
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
235 PM MDT THU AUG 25 2016

NMC023-252045-
/O.CON.KEPZ.SV.W.0042.000000T0000Z-160825T2045Z/
HIDALGO NM-
235 PM MDT THU AUG 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTHWESTERN HIDALGO COUNTY...

AT 235 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF CLOVERDALE...OR 20 MILES WEST OF ANTELOPE WELLS...MOVING WEST AT
5 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLOVERDALE...
AND GERONIMO PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3152 10904 3150 10876 3133 10870 3133 10904
TIME...MOT...LOC 2035Z 078DEG 6KT 3140 10888 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:59 AM MDT, 11 hours 5 minutes earlier.

Area forecast discussion, Aug 25, 2:59 AM MDT, 11 hours 5 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
259 AM MDT THU AUG 25 2016

.SYNOPSIS...
East to southeast winds will push moist unstable air into southern
New Mexico and west Texas into next week. As a result there will
be continued chances for showers and thunderstorms across the
Borderland under partly to mostly cloudy skies. Temperatures will
remain near or a little below normal each day.

&&

.DISCUSSION...
Over the next seven days larger scale surface pattern will be
dominated by broad area of low pressure covering the Great basin
and southern Rocky Mountain region and large area of high pressure
to the east. Consequently low level winds will be mostly east to
southeast across southern New Mexico and west Texas with transport
of moisture pushing dewpoints back above 50 F most locations by
Friday and around 55 to 60 F over the weekend. Precipitable
water will thus rise above an inch. The increase in moisture will
destabilize air mass with mucapes around 400 to 800 J/kg today
rising to around 600 to 1200 J/kg by Saturday afternoon.

Meanwhile in the middle and upper troposphere weak poorly defined
short wave/impulses may possibly move west to east across the cwa
through Saturday with models suggesting an inverted trough
drifting westward through northern Mexico early next week.
Overall pattern thus favors a gradual increase in convection over
the next several days with risk for heavier rains returning this
weekend. Upper ridge building over the southern Rockies may bring
drier weather by Thursday.

&&

.AVIATION...valid 25/12z-26/12z.
Mostly vfr conditions with sct-BKN-100. Isolated areas of mvfr
ceilings and visibility in showers and thunderstorms mainly from
20z to 06z. Surface winds generally from 5 to 15 kt except for
gusts to 40 kt near thunderstorms.

&&

.FIRE WEATHER...
East to southeast winds will push moist unstable air into southern
New Mexico and west Texas into next week. As a result there will
be continued chances for showers and thunderstorms across the
Borderland under partly to mostly cloudy skies. Locally heavy
rains possible Saturday through Tuesday. Temperatures will remain
near or a little below normal each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 92  68  90  68 /  20  20  20  30
Sierra Blanca           88  65  87  65 /  40  30  40  30
Las Cruces              90  62  86  63 /  20  20  20  30
Alamogordo              92  60  89  63 /  20  20  20  30
Cloudcroft              68  46  66  49 /  60  40  40  40
Truth or Consequences   89  61  85  62 /  20  20  20  30
Silver City             84  56  80  57 /  40  40  40  30
Deming                  91  64  88  64 /  20  20  20  30
Lordsburg               93  63  89  64 /  20  20  20  30
West El Paso Metro      92  69  89  69 /  20  20  20  30
Dell City               89  63  88  64 /  50  40  40  30
Fort Hancock            91  68  91  68 /  30  30  30  30
Loma Linda              84  62  82  62 /  20  20  30  30
Fabens                  92  66  90  66 /  20  20  20  30
Santa Teresa            91  67  88  67 /  20  20  20  30
White Sands HQ          90  66  86  65 /  20  20  20  30
Jornada Range           90  60  86  61 /  20  20  20  30
Hatch                   90  63  86  64 /  20  20  20  30
Columbus                92  65  89  65 /  20  20  20  30
Orogrande               90  63  87  64 /  20  20  20  30
Mayhill                 74  48  71  53 /  60  40  40  40
Mescalero               79  50  76  53 /  60  40  40  40
Timberon                76  48  72  51 /  60  40  40  40
Winston                 81  50  78  52 /  40  40  20  40
Hillsboro               87  56  83  58 /  40  40  20  40
Spaceport               89  61  85  62 /  20  20  20  30
Lake Roberts            84  51  81  53 /  40  40  40  30
Hurley                  86  56  82  58 /  30  30  30  30
Cliff                   91  56  88  59 /  40  40  30  30
Mule Creek              87  52  84  55 /  30  20  30  30
Faywood                 90  58  86  58 /  30  30  30  30
Animas                  92  60  89  62 /  30  30  30  30
Hachita                 93  62  90  63 /  20  30  30  30
Antelope Wells          90  61  87  63 /  40  30  30  30
Cloverdale              84  59  80  60 /  40  30  30  30

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Aug 25, 11:20 AM MDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT THU AUG 25 2016

NMZ401>417-TXZ418>424-261730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1120 AM MDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL BE ON THE INCREASE TODAY...IF ONLY SLIGHTLY
FROM YESTERDAY. THE MOST LIKELY AREAS FOR THUNDERSTORM FORMATION
WILL BE HUDSPETH COUNTY...THE GILA REGION...THE SACRAMENTO
MOUNTAINS AND THE NM BOOTHEEL. MOISTURE LEVELS ARE STILL DOWN A
LITTLE SO THE THREAT OF SIGNIFICANT HEAVY RAIN HAS NOT RETURNED.
THE ONE EXCEPTION IS HUDSPETH COUNTY...WHERE INGREDIENTS WILL BE
PRESENT FOR POSSIBLE SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
QUARTER SIZE HAIL AS WELL AS LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE TREND FOR INCREASING STORM COVERAGE CONTINUES FRIDAY AND PEAKS
IN THE SATURDAY TO MONDAY TIMEFRAME BEFORE BACKING OFF SLIGHTLY
TUESDAY AND MORESO WEDNESDAY. THE MAIN HAZARD...ESPECIALLY OVER
THE WEEKEND INTO MONDAY WILL BE FLASH FLOODING. WET MICROBURSTS
FROM A FEW STORMS MAY ALSO CAUSE WIND DAMAGE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING...HAIL AND/OR DAMAGING
WINDS TO THIS OFFICE.

FAUSETT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:32 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 25, 4:02 PM MDTSpecial Weather StatementEPZOtero43 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.